Title

Erythromelalgia secondary to verapamil

Document Type

Conference Proceeding

Publication Date

4-2018

Publication Title

Neurology

Abstract

Objective: To present at case of erythromelalgia secondary to Verapamil in a patient with (chronic) cluster headache. Background: Erythromelalgia is a rare clinical syndrome of intermittently red, painful and often swollen extremities, typically distal lower extremities. Incidence rates of less than 2 per 100,000 have been reported. It has classically been described in association with myeloproliferative diseases, though it can be seen during pregnancy and as a side effect of medications. Patients present with red, hot, and painful extremities lasting minutes to hours. There are 2 cases reported in the literature of patients developing erythromelalgia from verapamil use, both of which were for treatment of cardiac arrhythmias. Design/Methods: We present a 15 year old boy with (chronic) cluster headache who is treated with inhaled oxygen and verapamil for 1 year. On a dose of 180 mg twice daily, he develops 15-30 minute episodes of burning, red feet 2-3 ×/week. He presents to his podiatrist with digital images of his lower extremities (figures to be displayed), and a concern is raised for erythromelalgia secondary to verapamil use. Results: The patient presented with refractory cluster headache that are currently well-controlled on a dose of 180 mg Verapamil twice daily. His episodes of erythromelalgia were infrequent and do not preclude him from his daily function. As his cluster headache were well-controlled on his current dose of Verapamil, he preferred not to alter therapy. Conclusions: Erythromelalgia is a rare clinical syndrome that can be seen in the setting of myeloproliferative diseases, autoimmune processes, pregnancy, and drug exposures. Verapamil is often used to treat a variety of headache conditions, namely cluster headache, RCVS, and persistent migraine aura. If a patient on Verapamil complains of episodes of pain, redness, or swelling in his extremities (particularly distal lower extremities), verapamil-induced erythromelalgia should be considered.

Volume

90

Issue

15 Suppl 1

First Page

P4.142

This document is currently not available here.

Share

COinS